Alert archive / South Dakota / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 93, NWS Sioux Falls, SD

July 3, 20204 counties in South Dakota

NWS Sioux Falls, SD issued this severe thunderstorm warning at Jul 3, 2020, 12:34 AM CDT for 4 counties in South Dakota. It was in force for 41 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 3, 2020, 12:34 AM CDT (05:34 UTC)
Expired
Jul 3, 2020, 1:15 AM CDT
In force
41 min
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Aurora County, SD, Davison County, SD, Jerauld County, SD, Sanborn County, SD

The radar

The Sioux Falls radar (KFSD), 130 km from the middle of the area, began a volume at 05:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 3, 12:34 AM CDTTSTM WND GST 625 W Plankinton, SD
Jul 3, 1:04 AM CDTTSTM WND GST 623 N Mitchell, SD

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 0 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 5.6 hours before the alert went out and 117 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2020-07-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1949 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2020-07-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -32 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1949 J/kg
Mixed-layer CIN
-83 J/kg
Mixed-layer LCL
1823 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
-32 m²/s²
0-3 km storm-relative helicity
99 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

070 
WUUS53 KFSD 030534
SVRFSD
SDC003-035-073-111-030615-
/O.NEW.KFSD.SV.W.0093.200703T0534Z-200703T0615Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Sioux Falls SD
1234 AM CDT Fri Jul 3 2020

The National Weather Service in Sioux Falls has issued a

* Severe Thunderstorm Warning for...
  Davison County in southeastern South Dakota...
  Sanborn County in east central South Dakota...
  Aurora County in south central South Dakota...
  Eastern Jerauld County in central South Dakota...

* Until 115 AM CDT.

* At 1234 AM CDT, severe thunderstorms were located along a line
  extending from near Alpena to near Storla to 8 miles west of Aurora
  Center, moving east at 45 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Severe thunderstorms will be near...
  Mount Vernon around 1240 AM CDT.
  Forestburg and Loomis around 1250 AM CDT.
  Mitchell around 1255 AM CDT.
  Artesian around 100 AM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4419 9786 4385 9798 4350 9798 4350 9879
      4351 9880 4383 9865 4420 9851
TIME...MOT...LOC 0534Z 291DEG 40KT 4417 9830 4380 9835 4352 9876 

HAIL...<.75IN
WIND...60MPH
 
$$

Kalin
2 follow-up statements
075 
WWUS53 KFSD 030553
SVSFSD

Severe Weather Statement
National Weather Service Sioux Falls SD
1253 AM CDT Fri Jul 3 2020

SDC003-035-073-111-030615-
/O.CON.KFSD.SV.W.0093.000000T0000Z-200703T0615Z/
Davison SD-Sanborn SD-Aurora SD-Jerauld SD-
1253 AM CDT Fri Jul 3 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 115 AM CDT
FOR DAVISON...SANBORN...AURORA AND EASTERN JERAULD COUNTIES...

At 1252 AM CDT, severe thunderstorms were located along a line
extending from 6 miles northwest of Artesian to near Mitchell to
Harrison, moving east at 45 mph.

HAZARD...60 mph wind gusts.

SOURCE...Ground observation stations.

IMPACT...Expect damage to roofs, siding, and trees.

These severe storms will be near...
  Mitchell and Artesian around 100 AM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4419 9786 4385 9798 4350 9798 4350 9879
      4351 9880 4383 9865 4420 9851
TIME...MOT...LOC 0552Z 290DEG 40KT 4409 9799 4373 9810 4345 9851 

HAIL...<.75IN
WIND...60MPH
 
$$

Kalin
359 
WWUS53 KFSD 030613
SVSFSD

Severe Weather Statement
National Weather Service Sioux Falls SD
113 AM CDT Fri Jul 3 2020

SDC003-035-073-111-030622-
/O.EXP.KFSD.SV.W.0093.000000T0000Z-200703T0615Z/
Davison SD-Sanborn SD-Aurora SD-Jerauld SD-
113 AM CDT Fri Jul 3 2020

...THE SEVERE THUNDERSTORM WARNING FOR DAVISON...SANBORN...AURORA AND
EASTERN JERAULD COUNTIES WILL EXPIRE AT 115 AM CDT...
    
The storms which prompted the warning have moved out of the area.
Therefore, the warning will be allowed to expire.  However gusty
winds are still possible with these thunderstorms.

LAT...LON 4419 9786 4385 9798 4350 9798 4350 9879
      4351 9880 4383 9865 4420 9851
TIME...MOT...LOC 0612Z 291DEG 40KT 4402 9773 4366 9784 4338 9826 

$$

Kalin

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 2, 10:11 PM CDT, 2 hours 23 minutes earlier.

Area forecast discussion, Jul 2, 10:11 PM CDT, 2 hours 23 minutes before
AREA FORECAST DISCUSSION...UPDATED
National Weather Service Sioux Falls SD
1011 PM CDT Thu Jul 2 2020

.UPDATE...
Issued at 952 PM CDT Thu Jul 2 2020

A line of strong storms progressing through central SD will
approach areas along and west of the SD Missouri River Valley in
the next few hours. This line is expected to gradually continue to
weaken as it approaches the weaker deep layer shear further east.
However it may still pose isolated threat of large hail or
damaging wind gusts to areas south of a Wessington Springs to
Mitchell line, where southernmost cells in the line are supported
by the developing low level jet, steeper mid level lapse rates,
and untapped instability.

&&

.SHORT TERM...(This Evening through Friday)
Issued at 254 PM CDT Thu Jul 2 2020

02.19Z water vapor shows a weak short-wave moving into the western
Dakotas within southwest flow aloft. This will be the primary
focus for showers and thunderstorms this afternoon and evening. If
any one cluster of thunderstorms becomes cold-pool dominant, it
could move into areas west of the James River after 00Z tonight.
That said, weak shear and lack of forcing preclude any strong to
severe thunderstorms in the local area. Otherwise, expect thermal
cumulus to dissipate through the evening with mostly clear skies
overnight. Lows will range from the mid 60s to near 70 degrees.

For Friday, a 500 hPa short-wave ridge builds across the region,
resulting in broad albeit weak subsidence. This, combined with a
strong thermal cap around 800 hPa should squash convective chances
for most of the day. That said, will continue to carry 20-30 POPs
across the western forecast area late in the afternoon into the
evening to cover any potential bleed over from convection across
West River. Highs tomorrow will range form the upper 70s to near
80 degrees. Given dewpoints near 70 degrees, expect another muggy
day.

.LONG TERM...(Friday Night through Thursday)
Issued at 254 PM CDT Thu Jul 2 2020

Aforementioned 500 hPa ridge flattens a bit on Saturday with the
02.12Z model suite hinting at a couple weak short-waves riding the
ridge mainly across North Dakota. Think most convection will stay
tied to these features, although cannot completely rule out some
scattered showers and storms farther south. Will carry 20-30 POPs
Saturday afternoon/evening for now, but expect mostly dry
conditions for 4th of July festivities. Given the potential for
slightly better forcing Saturday, any storms that do develop
could be strong as highlighted in the Day 3 SPC Outlook (marginal
risk). Bigger threat Saturday will be continued heat and humidity
with afternoon heat index values well into the 90s for most
locations.

Ridge continues to flatten Sunday through much of next week as
stronger, more persistent troughing progresses across the northern
tier states. Several short-waves look to traverse the Dakotas, but
timing/strength differences abound between medium-range models. As
a result, chance POPs (30-50%) seem reasonable for much of the
long term at this time. Still no strong signals to suggest a
change in air mass, so seasonably warm/humid conditions look to
continue with daily highs from the upper 80s to lower 90s.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 952 PM CDT Thu Jul 2 2020

A line of storms in central SD will progress slowly eastward late this
evening, tracking near KHON and K9V9 around 05z and spreading
anvil cirrus across much of the rest of the region. Storms will
bring erratic gusty winds and MVFR ceilings/vsby, continuing to
weaken and eventually dissipate as they progress eastward
overnight.

Other than with storms, VFR conditions are expected to prevail
through the TAF period. Southeast winds will weaken diurnally
around dusk and strengthen slightly to near 10 kts Friday morning.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.
&&

UPDATE...BP
SHORT TERM...Rogers
LONG TERM...Rogers
AVIATION...BP
Hazardous weather outlook, Jul 2, 4:56 AM CDT, 19 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
456 AM CDT Thu Jul 2 2020

IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ038>040-050-052>071-031000-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory-
Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-McCook-
Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-Yankton-
Union-
456 AM CDT Thu Jul 2 2020

This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa, southwest Minnesota, northeast Nebraska, central South
Dakota, east central South Dakota, south central South Dakota and
southeast South Dakota.

.DAY ONE...Today and tonight.

Heat index values this afternoon in the 90s will increase the
potential for heat related illness. Those spending time outdoors will
need to take precautions, such as staying hydrated and taking more
frequent breaks.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Afternoon heat indices remain in the 90s Friday through the holiday
weekend, increasing the potential for heat related illnesses. Be
sure to drink plenty of fluids and take frequent breaks if working
outside.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 3, 12:28 AM CDTSevere Thunderstorm WarningFSDCharles Mix, Douglas, Gregory47 min
Jul 3, 12:47 AM CDTSevere Thunderstorm WarningFSDAurora, Charles Mix, Davison, Douglas, Hutchinson43 min
Jul 3, 1:08 AM CDTSevere Thunderstorm WarningFSDDavison, Hanson, Kingsbury, Lake, McCook, Miner and 1 more52 min
Jul 3, 1:29 AM CDTSevere Thunderstorm WarningFSDBon Homme, Charles Mix, Douglas, Gregory, Hutchinson61 min
Jul 3, 4:38 PM CDTSevere Thunderstorm WarningFSDClay, Lincoln, Union37 min
Jul 3, 5:00 PM CDTSevere Thunderstorm WarningFSDClay, Union45 min
Jul 3, 5:25 PM CDTSevere Thunderstorm WarningFSDUnion50 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.